23 August, 2011
What does fact checked mean?
At Healthfully, we strive to deliver objective content that is accurate and up-to-date. Our team periodically reviews articles in order to ensure content quality. The sources cited below consist of evidence from peer-reviewed journals, prominent medical organizations, academic associations, and government data.
- MedlinePlus: Acetaminophen
- National Digestive Diseases Information Clearinghouse; Diarrhea; January 2011
- MayoClinic.com; Too Much Vitamin C: Harmful?; Katherine Zeratsky; March 2010
The information contained on this site is for informational purposes only, and should not be used as a substitute for the advice of a professional health care provider. Please check with the appropriate physician regarding health questions and concerns. Although we strive to deliver accurate and up-to-date information, no guarantee to that effect is made.
Are Vitamins & Tylenol OK to Take With Diarrhea?
You can develop diarrhea for a number of reasons. Sometimes it can be difficult to diagnose why the diarrhea started or has worsened. While you suffer from diarrhea, your body is losing nutrients with each passing bowel movement. It’s important to seek a proper diagnosis and medical care for persistent diarrhea, as you could develop vitamin deficiencies and suffer from dehydration.
Diarrhea causes you to lose nutrients in a short time. If you suffer from chronic or prolonged bouts of diarrhea, it’s possible to develop severe deficiencies. You might think that you should take a vitamin or increase your current vitamin dosage, but vitamins can cause diarrhea themselves. Diarrhea can cause stomach pain, chills and cramping. You might normally take Tylenol, or acetaminophen, when you have aches and pains, but it may not be appropriate while you have diarrhea. Seek advice from your doctor or pharmacist before taking acetaminophen while suffering from diarrhea.
Vitamins are typically prescribed or recommended to prevent a nutritional deficiency. Although you can develop a nutritional deficiency while you have diarrhea, vitamins could be the culprit. Getting too much of certain vitamins, such as vitamin C, can cause diarrhea. Your particular brand of vitamin could contain too much vitamin C for your body or you may have already met your body’s vitamin C needs for the day, and taking more vitamin C could cause side effects.
While you may be tempted to take Tylenol to relieve your aches and pains, do not take anything for pain relief without your doctor's approval. Diarrhea is not listed as a side effect of Tylenol, but there’s no evidence that supports it will help diarrhea. Tylenol can cause stomach pain and nausea; both of these symptoms can be symptoms of diarrhea, so this may worsen your condition.
Vitamins and Tylenol can interact with each other, notes Drugs.com. It is imperative you do not mix medications or over-the-counter supplements without talking to your pharmacist or doctor. Do not take any over-the-counter medications to help diarrhea unless your physician approves. Let your doctor know of any medications, supplements or over-the-counter products that you’ve taken before you take other medications.
- Tanya Constantine/Blend Images/Getty Images